Hypersensitivity to Vaccine Stabilizer
Hypersensitivity to Vaccine Stabilizer
A 5-year-old boy with seizure disorder and developmental delay presented to our allergy and immunology clinic for a severe reaction that developed after he had received multiple vaccines. One month before our evaluation, the patient had been vaccinated against varicella, hepatitis A, and influenza at his pediatrician's office. Latex gloves were not used for vaccine administration.
There was no reaction immediately following vaccination in the physician's office. However, 30 minutes following vaccination, the child's face appeared "funny" to his caregiver. Concerned that he may have had a seizure, the child was evaluated in an emergency center, where he was noted to be drooling and had swollen eyes, lips, and tongue. He had a diffuse erythematous, pruritic, macular rash that affected his face. There was no respiratory distress, hypotension, or change in mental status. He was promptly treated with intramuscular epinephrine, intravenous corticosteroids, and diphenhydramine. Symptoms rapidly resolved within 10 minutes of anaphylaxis treatment and completely subsided within 1 hour.
The patient had no history of anaphylaxis and no known drug allergies. There was no history of latex allergy despite multiple surgical procedures. He had tolerated previous vaccinations without problems, including 2 doses of measles, mumps, and rubella (MMR) vaccine. He had no known food allergies and he ate eggs. For religious reasons, he did not eat pork products or porcine gelatin. There were no new exposures reported on the day of the incident and there was no history of insect bites.
In our clinic, physical examination revealed a pleasant child with developmental delay. Evaluation included fire ant skin testing (with negative results) and a positive class 2 (0.72 kU/L) radioallergosorbent test response to gelatin.
The patient returned a month later and skin prick testing was performed. Results documented positive histamine control, negative saline control, a negative influenza vaccine test, and a skin puncture test positive for gelatin (Figure). An adult control who was not allergic to influenza, MMR, or varicella vaccine was tested concomitantly with no reaction to influenza vaccine or gelatin.Anaphylaxis and Vaccines
Anaphylaxis is a potentially fatal hypersensitivity reaction consisting of cutaneous, respiratory, cardiovascular, and/or GI signs and symptoms. The most common causes of anaphylaxis in children are foods, medications, and stinging insect bites. Vaccination has infrequently been reported to cause anaphylaxis.1-3 Identifying the culprit vaccine is often difficult because of simultaneous delivery of multiple injections and an increase in the use of combination vaccines. Although allergic reactions have been reported in association with vaccine-specific infectious agents, more common causes are vaccine stabilizers (eg, gelatin) or other vaccine components (antibiotics, egg protein).
Most practitioners are familiar with those vaccines that contain egg protein (Table). It is less well known that vaccine additives and stabilizers can provoke adverse effects. Gelatin is an example of a potent vaccine stabilizer: it has been reported to cause IgE-mediated hypersensitivity and symptoms of anaphylaxis.4 The pathogenesis of sensitization to gelatin following use of vaccines manufactured in the United States is not defined.Treatment and Management
Gelatin hypersensitivity is an infrequent diagnosis. Documentation of gelatin-induced anaphylaxis requires strict avoidance of gelatin-containing vaccines. Gelatin is commonly used in foods. Examples include gel desserts, ice creams, gummy bears, throat lozenges, low fat foods, sugar glazes, emulsifiers, marshmallows, toffees, vitamins, frostings, capsules, yogurts, and protein supplements. For gelatin-sensitive persons, careful evaluation of foods and medications for gelatin inclusion is imperative.
Practitioners should be aware of the potential that vaccine additives can cause life-threatening anaphylaxis. The offending agent for anaphylaxis may not always be elucidated. A methodical review of the patient history and referral to an allergy specialist for evaluation and testing can be extremely helpful in identifying the causative agent. *